Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 12, NWS Milwaukee, WI

January 30, 2018

NWS Milwaukee, WI issued this small craft advisory at Jan 30, 2018, 6:21 PM CST. It took effect at Jan 31, 2018, 7:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2018, 6:21 PM CST (00:21 UTC)
In effect from
Jan 31, 2018, 7:00 AM CST
Expired
Jan 31, 2018, 3:00 PM CST
In force
8 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 30, 5:38 PM CST, 43 minutes earlier.

Area forecast discussion, Jan 30, 5:38 PM CST, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
538 PM CST Tue Jan 30 2018

.UPDATE...
No reports of snow across the region. Virga associated with warm
air advection is moving across southern WI. Latest RAP soundings
show dry air up to 800 mb so the possibility of a dusting of snow
is looking less likely. The rest of the forecast remains
unchanged.

&&

.AVIATION(00Z TAFS)...
No reports of snow across southern WI. Everything showing up on
radar is virga due to dry air at the lower levels of the
atmosphere and will likely stay that way. Ceilings around 6000ft
will accompany the virga then high clouds will move in and winds
will pick up. South to southwest surface winds may be gusty at
times and wind shear is a concern with 45 to 50 knot winds at
2000ft overnight. A cold front will move through Wednesday
morning and MVFR ceilings and some light wintry mix, mainly north
of the TAF sites, is possible.

&&

.PREV DISCUSSION... (Issued 247 PM CST Tue Jan 30 2018)

SHORT TERM...
This afternoon and Wednesday...forecast confidence is medium

The main focus initially is on snow chances this afternoon into
the early evening hours as a north to south oriented warm front
pushes through Wisconsin. RAP/NAMNest soundings through the day
have shown some decent low level saturation, enough to create
something a little more than flurries possibly. Liquid content
will likely be at a trace with this, so that larger scale models
may not be picking up on this feature as well. Upstream
observations show the snow starting to pick up in NW WI with the
HRRR/NAMNest picking up on it fairly well. Trends then show this
band picking up in intensity as the warm front moves into the
eastern half of WI into the early evening hours. Current thinking
is that areas north of the I-94 corridor have the best shot at
seeing the minor accumulations.

Winds then pick up out of the south as a 50-60kt low level jet
pokes up into southern WI behind this front. This should help keep
temperatures fairly mild overnight in the mid-upper 20s...if you
consider that mild.

After briefly being in the warm sector on Wednesday, an initial
cold front will drag through in the morning and could provide some
light snow showers in central Wisconsin though converage will be
more widespread further north.

LONG TERM...
Wednesday night into Friday...forecast confidence is high

A secondary, and more potent, cold front will come through
Wednesday night into Thursday morning and will mark the beginning
of another cold period. Some flurries or snow showers will
accompany this frontal passage early on Thursday before the cold
air pushes in. Air temperatures will top out in the teens with
wind chills dropping into the teens below zero...so just above
advisory criteria.

Saturday into Monday...forecast confidence is medium

The next shot for an accumulating snowfall comes on Saturday as
the next trough propagates through. With it being positively
tilted and an open wave, am not too excited about the system but
there does appear to be enough for at least an inch or two of
accumulation. QPF is somewhere around a tenth of an inch. Snow
ratios will be the question as 30.12z GFS soundings show a fairly
deep dendritic growth zone from 900 to 650mb in the afternoon.
Something to keep an eye on for travel impacts on the weekend.

AVIATION(18Z TAFS)...
Main focus is on the brief period of light snow that is forecast
to come through the region this afternoon into the early evening
hours. A brief drop to MVFR...possibly IFR...is possible with this
band of snow. The snow should develop in southwest WI around mid
afternoon and then track east to being out over Lake Michigan by
8pm. Strong low level winds will then develop behind this. Should
be hitting 50kts by 2kft out of the south thanks to a strong low
level jet. Another brief period of mixed wintry precipitation is
possible tomorrow morning as the first cold front comes through.

MARINE...
Strong winds expected tonight to create hazardous conditions out
over the lake. Small craft advisory starts this evening and lasts
into tomorrow afternoon. Winds will be out of the south before
shifting around to the west as the system approaches from the NW.

Another period of strong winds is expected on Thursday after a
secondary cold front pushes through.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 3 PM CST Wednesday for LMZ643>646.

&&

Update...Marquardt
Tonight/Wednesday and Aviation/Marine...Halbach
Wednesday Night through Tuesday...Halbach
Hazardous weather outlook, Jan 30, 3:37 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
337 PM CST Tue Jan 30 2018

WIZ046-047-051-052-056>060-062>072-312145-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
337 PM CST Tue Jan 30 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A 1 to 2 hour period of light snow is forecast to occur this
afternoon into the early evening hours. Areas north of I-94 have
the highest chance to have a dusting of snow. If any
accumulations occur, they will be on the light side but could
cause some slick conditions for the evening commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Wind chills of 10 to 20 below are expected Thursday night into
Friday morning and also Saturday night into Sunday morning.

An accumulating snowfall is likely starting on Saturday morning
through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall reports are
appreciated. mPING when the snow begins, measure after it ends.

LMZ643>646-312145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
337 PM CST Tue Jan 30 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Southerly winds will increase this evening into Wednesday
morning. A Small Craft Advisory is in effect for this period and
gusts could approach gale force tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Small Craft Advisory conditions will also be possible later
Wednesday into Thursday and again on Saturday.

Halbach

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 6:21 PM CSTGale WarningMKX13 hr
Jan 31, 3:17 PM CSTSmall Craft AdvisoryMKX33 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.